Colorado, 2019

Tornadoes and Hail in Colorado, August 11, 2019

August 11, 2019 · NWS BOU · 16 events in 3 counties and zones

Severe thunderstorm produced very large hail, damaging straight-line winds to around 65 mph and multiple tornadoes. 5 inches in diameter was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorm produced very large hail, damaging straight-line winds to around 65 mph and multiple tornadoes. Most of the damage occurred in Washington County where hail up to 4.5 inches in diameter was reported. The hail produced property and crop damage. In addition, six tornadoes touched down. One of the tornadoes snapped a few power lines near the Yuma County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 11, 9:44 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 11, 9:44 AM MST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1044 AM MDT Sun Aug 11 2019

.UPDATE...
Issued at 1005 AM MDT Sun Aug 11 2019

Clouds have been slow to clear the northeastern plains this
morning but are keeping dew points in the mid to upper 60s by
doing so. Plenty of clearing has allowed temperatures to warm
nicely over the Palmer Divide and areas farther south. The
parameters discussed below are generally on track and I agree with
SPC's placement of the slight and enhanced risks. The severe
weather should stay east of a line from Greeley to DIA although
Douglas County could see a brief shot of severe storms shortly
after the storms initiated this afternoon. Large hail, damaging
winds and heavy rain remain the primary threats.

Earlier this morning, a boundary pushed into northeast Colorado
and stalled from the Pine Bluffs, WY to Fort Morgan to southern
Washington County. There are slightly higher dew points along with
with easterly or northeasterly winds behind this boundary. If any
tornadoes occur this afternoon, the most likely location would be
along and slightly east of this boundary due to the enhanced
storm relative helicity and surface vorticity as well as the lower
LCLs.

&&

.SHORT TERM...(Today and tonight)
Issued at 345 AM MDT Sun Aug 11 2019

Main concern today revolves around the severe weather
threat and heavy rain potential across the northeast plains of
Colorado.

On the large scale, upper high is centered across Texas and Oklahoma
with a moist, southwest flow aloft over Colorado. Meanwhile, an
upper trof moving inland across the Washington and Oregon will begin
to shift the plume of subtropical moisture eastward by later tonight
and increase the mid level flow from the west. There is quite a bit
of mid level moisture covering much of Colorado at this hour and
like yesterday, may keep temperatures on the cooler side and limit
the amount of instability across the mountains and adjacent plains.
Current MOS guidance only going lower/mid 80s for high
temperatures over lower elevations and expect readings similar to
Saturday. Even early this morning there have been light rain
showers across southern portion of the county warning area.

Satellite imagery does show much of eastern New Mexico with mainly
clear skies and this clearing may work into east central Colorado by
later this morning and early afternoon to help in destabilizing the
airmass. Further west, the Front Range still may remain under the
cloud deck. There is an upper level disturbance across the eastern
Arizona which will move across East central Colorado this
afternoon and evening with aided weak synoptic scale lift.
Precipitable water values have remained around an inch over the
Front Range and up to 1.50" over the far Eastern plains. Expect
these moisture values to hold for much of the day but will then
see a rapid decrease in moisture from west to east tonight.

As for the severe weather threat, still concerned about the lack of
heating needed over the plains, especially over the urban corridor.
SPC has the Denver area in a sight chance for severe storms and
have my doubts of any severe weather given ML CAPE values only
approaching 1000j/kg and that might be stretching it. Further east
the severe weather potential is higher given higher dewpoint air
in the 60s and the potential for CAPE values from 2000-3000j/kg
and increasing sw mid level flow of 25-35kt. There is also more
potential for heating as some of the clearing works its way
northward from New Mexico. Feel the best threat of severe storms
will be east of a line from Limon to Fort Morgan to New Raymer.
SPC also has the far northeast corner of Colorado in an enhanced
threat for severe storms and this seems ok as high resolution
models continue to target this area. Main impacts will be large
hail up to 2 inches in diameter, damaging winds and even an
isolated tornado is not out of the question. Given the high PW
values very heavy rainfall is possible with up to 2 inches in an
hour or less.

The showers and thunderstorms will be ending from west to east
during the evening hours and clearing out in all areas after
midnight as drier westerly flow works into Colorado.

.LONG TERM...(Monday through Saturday)
Issued at 345 AM MDT Sun Aug 11 2019

Flow turning more westerly along with subsidence on the backside
of the exiting trough will bring a warmer dry day to the forecast
area on Monday. Precipitable Water values are expected to drop
0.5-0.75 inches across the area from today. A weak jet over the
area will bring gusty northwest winds across the northern plains
which may increase fire weather concerns. The concern is low at
this point with marginal conditions and with the expected
precipitation today. Winds will then veer to the northeast toward
the Palmer Divide, which may be just enough to allow for a few
isolated showers or storms to form over Park County and/or the
Palmer Divide late afternoon into the evening. These will be more
of the gusty winds and light rain type

On Tuesday, an upper ridge will begin building over the desert
southwest again putting the state under west-northwest flow
aloft. At the same time, a surface high pressure will slide down
the Great Plains to push into the forecast area. This will advect
some moisture into the area for a slight increase of showers over
the plains. Except for the far northeast corner where PWs may
reach an inch, the rest of the area's PWs will remain nearly the
same, for showers/storms to be more of the gusty wind and light
rain type. Temperatures will be cooler Tuesday as well due to the
northwest flow aloft and push from the northeast.

Wednesday's upper pattern won't change much but with no cooler
push from the north, expect temperatures to increase and a drier
day.

On Thursday, a strong upper low will move into the PacNW, forcing
flow to turn more southwest over the state. Subtropical moisture
will begin moving north from Old Mexico, increasing precip chances
over the high terrain and bring warmer temperatures. Models
diverge on the movement of the upper low on Friday, some showing
it crossing the Northern Rockies and some showing it remaining
over the PacNW. For now will keep similar conditions for Friday in
the southwest flow aloft over the state.

The upper high will build back north into southwestern Colorado to
bring warm and mostly dry conditions, expect a few gusty showers
and storms over the high terrain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1005 AM MDT Sun Aug 11 2019

Weak winds will eventually become light northeast or east winds
this afternoon. There is a good chance that strong storms develop
this afternoon with strong wind gusts, hail and heavy rainfall
possible. Storms may lower ceilings and visibilities to IFR
temporarily as well. Winds will turn southerly this evening and
before trending toward drainage tonight. Tomorrow will be dry at
the airports.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Danielson
SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Danielson
Hazardous weather outlook, Aug 11, 9:52 AM MST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1052 AM MDT Sun Aug 11 2019

COZ030>051-121700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1052 AM MDT Sun Aug 11 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains by noon
and spread across the northeast plains during the afternoon and
evening hours. Storms may become severe on the plains, especially
east a line from Greeley to Denver International Airport. Impacts
will be large hail up to 2 inches in diameter, damaging winds to
60 mph, and even a brief tornado. Very heavy rain may also be a
factor with rainfall rates up to 2 inches in less than one hour.
This may lead to localized flooding. Storms will end from west to
east this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Mainly, a slight chance of late day showers and thunderstorms can
be expected through the period. The high country will see a
better chance than the plains will. The storms will produce light
rain showers and gusty outflow winds. Temperatures will be at or a
tad above seasonal normals most of the time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across the northeast
plains of Colorado after 2 pm this afternoon.

In the hours before

Special weather statement, Aug 11, 12:06 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Denver CO
106 PM MDT Sun Aug 11 2019

COZ041-111930-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
106 PM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DOUGLAS COUNTY UNTIL
130 PM MDT...

At 106 PM MDT, Doppler radar was tracking a strong thunderstorm over
Franktown, or 26 miles southeast of Denver, moving northeast at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Castle Rock, southeastern Parker, Franktown, The Pinery and
southeastern Castle Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3927 10484 3943 10491 3951 10471 3933 10466
TIME...MOT...LOC 1906Z 218DEG 8KT 3939 10477

RPK

The radar

The Denver radar (KFTG), 44 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Elbert

When
August 11, 12:42 PM MST
Where
Elbert County, 2.76 mi N of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -104.600

Hail, Washington

When
August 11, 1:55 PM MST
Where
Washington County, 4.61 mi NW of Akron Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.220, -103.290

Hail, Washington

When
August 11, 2:00 PM MST
Where
Washington County, 0.53 mi W of (Ako)akron Weather Station
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.170, -103.230

Tornado, Washington

When
August 11, 2:04 PM MST to 2:05 PM MST
Where
Washington County, 4.11 mi ENE of Akron
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
40.190, -103.142

A tornado touched down in an open field. No damage was observed.

Hail, Washington

When
August 11, 2:17 PM MST
Where
Washington County, 0.53 mi E of Akron Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.180, -103.210

Tornado, Washington

When
August 11, 2:26 PM MST to 2:27 PM MST
Where
Washington County, 7.46 mi ENE of Akron Arpt
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.227, -103.093

A tornado touched down in an open field. No damage was observed.

Hail, Washington

When
August 11, 2:51 PM MST
Where
Washington County, 3.36 mi NE of Platner
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.150, -103.020

Hail, Washington

When
August 11, 2:55 PM MST
Where
Washington County, 0.53 mi W of Otis
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
40.150, -102.960

Tornado, Washington

When
August 11, 2:59 PM MST to 3:00 PM MST
Where
Washington County, 1.4 mi S of Otis Stansfield Arpt
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.160, -102.923

A tornado touched down in an open field. No damage was observed.

Hail, Washington

When
August 11, 3:00 PM MST
Where
Washington County, 0.53 mi W of Otis
Measured
4.5 in hail
Reported by
Storm Chaser
Coordinates
40.150, -102.960

Tornado, Washington

When
August 11, 3:03 PM MST to 3:04 PM MST
Where
Washington County, 2.44 mi SE of Otis Stansfield Arpt
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.159, -102.883

A tornado touched down briefly in an open field. No damage was observed.

Tornado, Washington

When
August 11, 3:09 PM MST to 3:10 PM MST
Where
Washington County, 2.67 mi NNW of Hyde
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.165, -102.852

A tornado touched down in an open field. No damage was observed.

Tornado, Washington

When
August 11, 3:10 PM MST to 3:20 PM MST
Where
Washington County, 4.17 mi NNE of Hyde to 4.21 mi NNE of Hyde
Rating
EF1
Path length
0.11 mi
Path width
200 yd
Continued into
Yuma, Co (GLD)
Reported by
Trained Spotter
Coordinates
40.184, -102.794

A tornado touched down and snapped a few power lines near the Yuma County line.

Hail, Logan

When
August 11, 3:41 PM MST
Where
Logan County, 8.43 mi WNW of Sterling Arpt
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
40.680, -103.410

Hail, Logan

When
August 11, 4:20 PM MST
Where
Logan County, 9.91 mi W of Peetz
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.970, -103.290

Thunderstorm Wind, Logan

When
August 11, 6:11 PM MST
Where
Logan County, 0.69 mi N of Crook
Measured
55 kt (63 mph) measured gust
Reported by
COOP Observer
Coordinates
40.860, -102.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835139, 835140, 835141, 835149, 835142, 835152, 835143, 835144, 835153, 835145, 848863, 848864, 848865, 835146, 835147, 835154.